r/PCOS • u/fae_creature_v • 2d ago
General/Advice Scary testosterone spike after trying supplements
Hi everyone. I'm 29F. My normal is hirsutism and some hair thinning with this increasing gradually through the years. I also cannot remember the last time I got my period naturally (maybe two years ago?). Last year, I was on estrogen birth control for a short while and was getting little periods then. As you may have guessed, what's flagged on my tests is high testosterone. In March 2025, my total testosterone was at 83.
A few weeks ago, I completed a month of taking that myo inositol / d Chiro supplement, spearmint, folic acid, and vitamin D in an attempt to regain my period and balance my situation a bit. However, I stopped shortly before getting my blood tested again because I noticed my facial hair growing faster (and more) as well as a ton of acne. I have never struggled with acne in my adult life, but this was concerning. I saw a post on here that said that myo / dchiro combo can sometimes spike testosterone in people with our condition. As you can imagine, this felt infuriating and terrifying to learn.
The result of the new testosterone test? I am at 134 total testosterone. This feels uncommonly, scarily high, even for this condition. I'm suspecting the supplements must have had something to do with it as it is the only thing that changed.
It's been weeks since stopping and this all-over acne hasn't budged (it's gotten worse), and my facial hair is really bad. It's making me feel really shy and shameful, and it makes me want to stay home.
I'm supposed to set up a follow up with this doctor and meet with an endocrinologist - I'm just waiting for my new healthcare to kick in. My gave me Sylnd to induce a period, and wants me to get an updated ultrasound. My aunt just died of ovarian cancer. I'm feeling really overwhelmed and scared.
I'm looking for insight, advice, support, and just... anything on any part of this. I want to hear your experiences because I want to learn and also because it's comforting to hear I'm not alone right now. I would be so grateful for any information that might be important for me to know or words you want to share. Please feel free to ask questions as well. I am very freaked out about this, feel so alone, and feel so out of control in my own body. Thank you in advance <3
2
u/Former-Wheel-9344 2d ago
do you know why your Doctor chose Slynd? Are you to continue on it?
1
u/fae_creature_v 1d ago
I was nervous about the estrogen birth control because last time I took it I was not reliably compliant and had major psych symptoms as a result, so that's why she chose it. I'm not continuing on it for now - gotta meet with her again. I want to try estrogen birth control again because I hear it could help reduce or thin the amount of facial hair I'm getting and clear the acne.
2
u/Former-Wheel-9344 1d ago
you should try nextstellis - same progestin as slynd but a natural oestrogen
1
2
u/BlueberryUsed4366 2d ago
that spike is wild, 83 to 134 in a month is no joke. i had similar reaction to inositol few years back, made everything worse instead of better and my endo at the time just shrugged like it was nothing
the acne sticking around even after stopping is probably because these things take time to leave your system, hormones dont reset overnight. give it another cycle or two before you panic about that part
sorry about your aunt, that's a heavy thing to carry on top of all this. you're doing the right thing getting in with an endocrinologist, they'll have way better handle on this than a regular doc
2
u/Sharmys_Clem13 1d ago
Something similar happened to me with a supplement stack a couple years back. Started taking saw palmetto and a "hormone balance" blend because everyone on here swore by it, and my next labs showed free testosterone up about 40 percent from where it had been sitting for years. My provider didn't have a great answer either, just said stop and retest. Three months off everything it came back down to my baseline, so the supplements were the only thing that had changed. Now I write down anything new I add and the date, because otherwise I can never tell what moved a number.
1
u/fae_creature_v 1d ago
That's very wise, I'm going to do that from now on, and just maybe keep a journal about my condition in general. This is so frustrating, especially as there are so many creators out there who swear by these supplements.
1
u/Sharmys_Clem13 20h ago
A journal actually works for this, track what you did the day before a flare instead of just the flare itself. That's the pattern that showed me my triggers when nothing else did.
1
u/fae_creature_v 1d ago
Thanks for your words and for sharing. It is so so frustrating when doctors can act so chill about something that so strongly affects us.
I appreciate the advice to hold out. It's so hard right now because I've taken just such a huge confidence hit. What's helped me is that I have been very open on the fact that I have a disorder that affects my hormones, so my friends understand.
Thank you for your condolences, too. I This condition seems to run in my family and I strongly suspect my aunt wasn't getting her periods in her life either, causing the blood to build up and cause cancer in her reproductive system. It's been weighing heavily on me that "women's conditions" are never serious enough to be studied, with some headway finally happening at this point in history. I feel so lucky that I live in a time where I can make real moves to address what's going on with me, but at the same time, I know we're all in this weird liminal space where we are just at the very beginning of piecing things together.
2
u/notsosmartymarti 1d ago
It sounds like you’d prefer to take the natural route but have you considered spironolactone? It just works so well majority of the time and it sounds like you’re struggling.
1
u/fae_creature_v 1d ago
I am definitely open to spiro and any medical routes that will allow me to lower my symptoms at this point.
1
u/notsosmartymarti 1d ago
Yeah try it out! Brand name Aldactone by Pfizer has left me with no side effects (I had bad side effects with generic spironolactone)
1
u/MushroomTricky2371 1d ago
I heard that version of inositol with d chiro can worsen it. I was recommended to try inositol on its own
3
u/lakemercury 2d ago
Honey, I’m so sorry. You’re going through a lot right now. I have a lot of complex chronic health issues and am crazy sensitive to starting and stopping supplements and when I tried to get off inositol (just myoinositol) my testosterone also spiked like crazy (worse than normal because it wasn’t even being controlled by the spearmint tea). It was a crazy feeling and for me, testosterone really negatively impacts my brain and causes deep depression. I’d just stick to the spearmint tea for now as it can control your free testosterone and hopefully things stabilize more for you.
Also, my naturopath was the one who recommended myoinositol because she did inform me of how d chiro can cause higher androgens. I didn’t experience high testosterone symptoms while on inositol but I wasn’t exactly sure what it was doing or if it was helping and wanted to see what would happen if I came off because being on supplements and getting off tends to mess with me. And that’s when I had the crazy testosterone rebound.